[ Back to EurekAlert! ] Public release date: 21-Nov-2005
[ | E-mail Share Share ]

Contact: Elizabeth Crown
e-crown@northwestern.edu
312-503-8928
Northwestern University

ViagraŽ improves urinary tract symptoms in men with erectile dysfunction

ViagraŽ (sildenafil citrate), known for improving erectile dysfunction (ED), also effectively treats the prostate and lower urinary tract symptoms (LUTS) associated with prostate enlargement that often occur with ED, a Northwestern University study has found.

Kevin V. McVary, M.D., professor of urology at Northwestern University Feinberg School of Medicine, led the study, which he presented at a meeting of the Sexual Medicine Society of North America on Nov. 21 in New York.

McVary and members of the clinical trial conducted the 12-week, double-blind, placebo (fake pill)-controlled study of Viagra in men aged 45 years and older who had ED and LUTS associated with benign prostatic hyperplasia (BPH), an enlargement of the prostate gland that causes an obstruction in the flow of urine through the urethra.

Study participants were assessed for changes in erectile function, self-esteem, LUTS associated with BPH, quality of life and maximum urinary flow rate. Results of the study showed that men who took Viagra (either at bedtime or 30 minutes to an hour before anticipated sexual activity) experienced a significant improvement in erectile function, self-esteem and quality of life, with a concomitant decrease in both the irritative and obstructive symptoms of BPH.

More than half of men over 40 years have difficulties getting or maintaining and erection. Over half of men 50 years and older have some sign of BPH. Research has shown that more than 70 percent of men with symptoms of BPH also have ED.

Results of this study have important implications with respect to the causes of concomitant prostate symptoms and ED.

###



[ Back to EurekAlert! ] [ | E-mail Share Share ]

 


AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.